Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 82, NWS La Crosse, WI

July 28, 1999Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 28, 1999, 6:29 AM CDT for Trempealeau County, Wisconsin. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1999, 6:29 AM CDT (11:29 UTC)
Expired
Jul 28, 1999, 7:00 AM CDT
In force
31 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Trempealeau County, WI

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:53 AM CDTHail 0.75Blair, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2389 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 281130 RRA
SVRLSE
WIC121-281200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
629 AM CDT WED JUL 28 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 700 AM CDT

* AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 40 MILES NORTH OF LA CROSSE...OR JUST WEST OF
  INDEPENDENCE... MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDEPENDENCE AROUND 640 AM

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:55 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 28, 2:55 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 AM CDT WED JUL 28 1999

MAIN FORECAST CONCERNS...THUNDERSTORM CHANCES AND ANOTHER ROUND OF
EXCESSIVE HEAT AND HUMIDITY.

07Z SURFACE ANALYSIS INDICATED FRONTAL BOUNDARY EXTENDING ACROSS
NORTHERN SECTIONS OF IL AND IOWA TO WEAK LOW PRESSURE IN SOUTH DAKOTA.
THUNDERSTORMS HAVE PUSHED INTO IOWA LEAVING AN OUTFLOW BOUNDARY ACROSS
THAT AREA. WATER VAPOR IMAGERY INDICATED UPPER LEVEL JET EXTENDING FROM
NORTH DAKOTA INTO GREAT LAKES REGION WITH SUBTLE SHORT WAVES INDICATED
RIPPLING THROUGH THE FLOW.

DUE TO PROBLEMS AT NCEP...ONLY 00Z MODEL AVAILABLE WAS THE NGM...SO
BELIEVE CONTINUITY BEST WAY TO GO WITH THE FORECAST DUE TO LACK OF
MODEL DATA. NORTHWEST FLOW REMAINS ACROSS THE UPPER MISSISSIPPI VALLEY
WITH FRONTAL BOUNDARY ANTICIPATED TO PUSH NORTHWARD AS UPPERL LEVEL
RIDGE PUMPS UP. EVEN THOUGH FWC MOS POPS WERE VERY LOW...BELIEVE THE
PROXIMITY OF FRONT PROVIDES A FOCUSING MECHANISM FOR A CHANCE OF
THUNDERSTORMS AS SEVERAL SHORT WAVES RIPPLE THROUGH NORTHWEST FLOW
ALOFT. THEREFORE...WILL CONTINUE CHANCE POPS TODAY AND TONIGHT ALL OF
THE FORECAST AREA...THEN CHANCE POPS ONLY IN NORTH CENTRAL WI ZONES
THURSDAY WHERE INSTABILITY GRADIENT EXISTS. ELSEWHERE...ATMOSPHERE
LOOKS CAPPED ON THURSDAY AS 700 MB TEMPERATURES WARM TO 12C.

850 MB TEMPERATURES RISE TO 24C BY 00Z THIS EVENING AND REMAIN THERE
THROUGH THURSDAY. ETA 2M DEWPOINTS FROM 12Z TUESDAY INDICATED VALUES IN
THE LOWER TO MID 70S MOST OF THE FORECAST AREA...EXCEPT FOR NORTH
CENTRAL WI ZONES. MOIST SOILS AND EVAPOTRANSPIRATION IN FULL SWING
SUGGESTS HUMIDITY LEVELS SHOULD REMAIN HIGH. THIS COMBINED WITH
AFTERNOON TEMPERATURES REACHING THE 90S TODAY AND THURSDAY PUTS
HEAT INDICES IN THE 105 TO 115 RANGE. THEREFORE...WILL ISSUE HEAT
ADVISORY FOR THIS AFTERNOON THROUGH THURSDAY ALL ZONES EXCEPT NORTH
CENTRAL WI WHERE DEWPOINTS NOT QUITE AS HIGH.

COORDINATED WITH MPX...DMX...MKX...AND GRB.

.LSE...HEAT ADVISORY...THIS AFTERNOON THROUGH THURSDAY...
       SOUTHWEST AND CENTRAL WI...WIZ032>034...041>044...053>055...
       061...NORTHEAST IOWA...IAZ008>011...018...019...029...030...
       SOUTHEAST MN...MNZ079...086>088...094>096.

THOMPSON

In the hours before

Special weather statement, Jul 28, 1:08 AM CDT, 5 hours 21 minutes before
IAZ008>011-018-019-029-030-280630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
108 AM CDT WED JUL 28 1999

...SEVERE THUNDERSTORM WATCH NUMBER 596 HAS BEEN CANCELLED FOR PARTS
OF NORTHEAST IOWA...

SEVERE THUNDERSTORM WATCH NUMBER 596 HAS BEEN CANCELLED FOR PORTIONS
OF NORTHEAST IOWA...AND IS WATCH IS NO LONGER IN EFFECT FOR
MITCHELL...FLOYD...HOWARD...CHICKASAW...FAYETTE...WINNESHIEK...
ALLAMAKEE AND CLAYTON COUNTIES.

SHOWERS AND THUNDERSTORMS WILL EXIT THE REMAINDER OF THESE COUNTIES
BY 130 AM.

DEVOIR
Special weather statement, Jul 28, 1:08 AM CDT, 5 hours 21 minutes before
IAZ008>011-018-019-029-030-280630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
108 AM CDT WED JUL 28 1999

...SEVERE THUNDERSTORM WATCH NUMBER 596 HAS BEEN CANCELLED FOR PARTS
OF NORTHEAST IOWA...

SEVERE THUNDERSTORM WATCH NUMBER 596 HAS BEEN CANCELLED FOR PORTIONS
OF NORTHEAST IOWA...AND IS WATCH IS NO LONGER IN EFFECT FOR
MITCHELL...FLOYD...HOWARD...CHICKASAW...FAYETTE...WINNESHIEK...
ALLAMAKEE AND CLAYTON COUNTIES.

SHOWERS AND THUNDERSTORMS WILL EXIT THE REMAINDER OF THESE COUNTIES
BY 130 AM.

DEVOIR
Special weather statement, Jul 28, 5:40 AM CDT, 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
540 AM CDT WED JUL 28 1999

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA HAS PLACED THE
ENTIRE FORECAST AREA UNDER A SLIGHT RISK OF SEVERE WEATHER TODAY
INTO TONIGHT.

A FAST NORTHWEST FLOW ALOFT WILL COMBINE WITH INCREASING MOISTURE
AND INSTABILITY...PRODUCING SCATTERED MAINLY AFTERNOON THUNDERSTORMS
ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
ANY STORMS WHICH DEVELOP IN THIS HIGHLY SHEARED ENVIRONMENT WILL
HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AND HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

DEVOIR
Special weather statement, Jul 28, 5:40 AM CDT, 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
540 AM CDT WED JUL 28 1999

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA HAS PLACED THE
ENTIRE FORECAST AREA UNDER A SLIGHT RISK OF SEVERE WEATHER TODAY
INTO TONIGHT.

A FAST NORTHWEST FLOW ALOFT WILL COMBINE WITH INCREASING MOISTURE
AND INSTABILITY...PRODUCING SCATTERED MAINLY AFTERNOON THUNDERSTORMS
ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
ANY STORMS WHICH DEVELOP IN THIS HIGHLY SHEARED ENVIRONMENT WILL
HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AND HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

DEVOIR

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.